Treatment with efavirenz has been associated with rare but severe liver complications among patients receiving antiretroviral therapy in South Africa.
Investigators report three patterns of efavirenz drug-induced liver injury (DILI), the most severe of which involved necrosis with severe elevations in transaminases (ALT/AST) and jaundice. Mortality rates were high.
“We observed three patterns of injury, the most severe being submassive necrosis,” comment the authors. “A high baseline CD4+ seemingly predicts risk of submassive necrosis, with female sex and younger age additional factors.”
The investigators were especially concerned by the serious illness and deaths caused by the side-effect, and stress: “it is important that clinicians are aware of this phenomenon and manage it with rapid cessation of efavirenz when this condition is suspected.”
Over 3m patients in South Africa have started ART. In 2013 guidelines were amended to recommend first-line therapy with fixed-dose efavirenz/emtricitabine/tenofovir. Guidelines were further amended in 2015 to recommend initiation of therapy at a CD4 threshold of CD4 500 cells/mm3. Fixed-dose efavirenz-based ART is also recommended for treatment-naïve pregnant women. Every year, several hundreds of thousands of people in South Africa now
start efavirenz-based ART.
Efavirenz is a non-nucleoside reverse transcriptase inhibitor (NNRTI). Nevirapine also belongs to this class of antiretrovirals and has been associated with hepatic side-effects. There is also some evidence that initiating therapy with efavirenz may involve a risk of liver toxicity, with one study finding a rate of 7.7 per 100 person-years. Now a team of investigators has identified a new and severe type of drug-induced liver injury caused by efavirenz.
Their cases series comprised 81 patients (50 retrospective, 31 prospective) with a median age of 34 years. The majority (86%) were Black, the others of mixed ancestry. Most (73%) were female. In the prospective group, 58% were pregnant when they initiated ART. Median nadir CD4 count was approximately 350 cells/mm3. Traditional causes of liver injury were excluded.
Three patients were HBsAg positive and HBeAg negative but liver histology was consist with treatment-related hepatotoxicity rather than liver disease caused by hepatitis B virus. One patient had antibodies to hepatitis C virus (HCV) but was HCV RNA negative. There were no cases of tuberculosis immune reconstitution reaction. None of the patients had the severe rash associated with nevirapine-related liver toxicities.
A total of 73 patients had liver biopsies and three distinct patterns of drug-induced liver injury were identified. Non-specific hepatitis associated with grade 1 – 2 elevations in ALT/AST (17 patients). Mixed cholestatic-hepatitis associated with grade 2 – 3 elevations in ALT/AST, alkaline phosphatase and gamma-glutamyl transpeptidase and mild-to-moderate jaundice (20 patients). Sub-massive necrosis with grade 4 elevations in ALT/AST, severe jaundice and impaired blood clotting (36 patients).
The most severe liver damage was the sub-massive necrosis, involving zonal/panzonal necrosis with an immune-allergic pattern of inflammatory cells.
ALT/AST was significantly higher with sub-massive necrosis (ALT 679 vs. 101 vs. 114 ui/l, p < 0.0001) as was jaundice (total bilirubin 232 vs. 86 vs. 8 mmol/l, p = 0.003) compared to the other forms of liver injury.
Three risk factors were associated with the most severe form of liver injury.
CD4 cell count above 350 cells/mm3 (OR = 9.4; 95% CI, 2.5-35.8, p < 0.001).
Female gender (OR = 9.0; 95% CI, 1.4-59.8, p = 0.023) The mixed pattern of liver injury was associated with CD4 cell count below 350 cells/mm3 (p < 0.004) and age over 30 years (p = 0.036). Patients were hospitalised for a median of 28 days.
The overall liver mortality rate was 11%, ranging from 6% in the retrospective cohort to 19% in the prospective cohort. The majority of deaths occurred within a week of presentation. Patients with sub-massive necrosis were treated with corticosteroids (low-dose 0.25/kg/day prednisone). Improvement was slow and biomedical markers took over six months to return to normal.
After resolution, patients successfully re-started ART with a protease inhibitor-based regimen.
“These findings have important implications for developing world ART programmes, where millions will be commenced on efavirenz-based ART regimens as criteria for initiation are expanded,” conclude the authors. “Identifying markers that predict for risk of severe efavirenz DILI and developing targeted monitoring strategies (clinical and laboratory) is a research and policy priority.”
Efavirenz now forms part of many antiretroviral regimens in low and middle-income countries. Efavirenz-related drug-induced liver injury is not well characterized but is thought to occur less frequently than with nevirapine. We describe our observation of three defined clinicopathological patterns of injury, one of which, submassive necrosis, is associated with significant morbidity and mortality. A high baseline CD4+, younger age and possibly female gender, predicts for the injury.
Sonderup, Mark W; Maughan, Debbie; Gogela, Neliswa; Setshedi, Mashiko; Wainwright, Helen; Meintjes, Graeme; Spearman, Wendy